Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Tampa Bay, FL

June 21, 2008Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 21, 2008, 12:35 PM EDT for Polk County, Florida. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 12:35 PM EDT (16:35 UTC)
Expired
Jun 21, 2008, 1:15 PM EDT
In force
40 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:03 PM EDTTSTM WND GST 70Lake Wales, FLSEVERAL PUBLIC REPORTS OF 60 TO 70 MPH WIND GUSTS AROUND LAKE WALES.
Jun 21, 1:10 PM EDTTSTM WND DMGLake Wales, FLNUMEROUS REPORTS OF DOWN POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2426 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 211635
SVRTBW
FLC105-211715-
/O.NEW.KTBW.SV.W.0049.080621T1635Z-080621T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1235 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN FLORIDA.

* UNTIL 115 PM EDT

* AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND DAMAGING 60 MPH WINDS...FROM 7 MILES WEST OF BARTOW TO 10 MILES
  SOUTH OF BARTOW...MOVING EAST AT 29 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT MEADE.
  BARTOW.
  AUBURNDALE.
  WAHNETA.
  CYPRESS GARDENS.
  HAINES CITY.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2826 8175 2780 8135 2768 8180 2796 8206
TIME...MOT...LOC 1635Z 262DEG 26KT 2790 8189 2776 8176

$$

13
1 follow-up statement
000 
WWUS52 KTBW 211704
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
103 PM EDT SAT JUN 21 2008

FLC105-211715-
/O.CON.KTBW.SV.W.0049.000000T0000Z-080621T1715Z/
POLK-
103 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR CENTRAL POLK COUNTY...

AT 103 PM EDT...THE PUBLIC REPORTED WINDS IN EXCESS OF 60 MPH IN 
LAKE WALES.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
WERE NOW ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF WINTER HAVEN TO
8 MILES SOUTH OF LAKE WALES...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CROOKED LAKE PARK.
  WAVERLY.

THE SEVERE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2826 8175 2780 8135 2768 8180 2796 8206
TIME...MOT...LOC 1703Z 262DEG 26KT 2793 8166 2779 8153

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:43 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 21, 9:43 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
943 AM EDT SAT JUN 21 2008

.DISCUSSION...DEEP MOISTURE HAS OVERSPREAD THE REGION AND AS IS
TYPICAL WITH AN AREA OF DEEP MOISTURE...WITH PRECIPITABLE WATER OVER
2 INCHES...PLENTY OF MID CLOUDS HAVE SPREAD ACROSS MOST OF THE
REGION. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE BEGUN
TO DEVELOP OVER THE EASTERN GULF AS THE SHORT WAVE MOVING ACROSS THE
SOUTHEAST U.S. APPROACHES.  THIS TREND SHOULD CONTINUE THROUGH THE
AFTERNOON ACROSS THE NORTHERN HALF OF THE AREA WITH THE CONVECTION
PUSHING MORE INLAND AS THE AFTERNOON PROGRESSES OVER THE SOUTHERN
HALF.  TEMPERATURES ARE STRUGGLING AND HAVE ADJUSTED FORECAST MAXES
DOWN SLIGHTLY IN GRIDS.  HAVE ALSO RAISED POPS TO 70 PERCENT ACROSS
THE NATURE COAST AND LEFT THE 60 PERCENT ELSEWHERE.  OVERALL PRESENT
GRIDS LOOK ON TRACK WITH NO OTHER UPDATES EXPECTED FOR THIS MORNING.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH MID-AFTERNOON AT THE TERMINAL SITES CAUSING SOME
MVFR/LOCAL IFR CONDITIONS.  OTHERWISE...VFR CONDITIONS ARE EXPECTED
THROUGH TONIGHT.

&&

.MARINE...FAVORABLE CONDITIONS FOR WATERSPOUTS WILL CONTINUE THIS
MORNING AS SURFACE FLOW IS PRETTY LIGHT OUT OF THE SOUTH TO
SOUTHWEST WITH WESTERLY FLOW JUST ABOVE AND HAVE HIGHLIGHTED THIS
POSSIBILITY IN A MARINE WEATHER STATEMENT. OTHERWISE...WEST TO
SOUTHWEST WINDS WILL CONTINUE AROUND 10 KNOTS OR LESS TODAY WITH
HIGHER WINDS AND SEAS POSSIBLE IN AND NEAR THUNDERSTORMS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

PRC/JC
Hazardous weather outlook, Jun 21, 3:30 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
330 AM EDT SAT JUN 21 2008

FLZ039-042-043-048>052-055>057-060>062-065-212130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
330 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS MORNING WILL
BECOME MORE NUMEROUS THROUGH THE DAY...AS ACTIVITY INITIALLY ALONG
THE COAST MOVES NORTH AND INLAND. IN ADDITION TO FREQUENT LIGHTNING...
ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY
RAIN. MOTORISTS SHOULD USE CAUTION WHEN DRIVING THROUGH AREAS OF
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY. IN
ADDITION TO LIGHTNING...THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS
AND HEAVY RAIN. MOTORISTS SHOULD USE CAUTION WHEN DRIVING THROUGH
AREAS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

17

In the hours before

Local storm report, Jun 21, 10:33 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1033 AM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     WATER SPOUT      6 SE SANIBEL            26.38N 82.03W
06/21/2008                   GMZ856             FL   BROADCAST MEDIA

            TWO WATER SPOUTS WERE REPORTED OFF OF SANIBEL.

1028 AM     HAIL             4 N TOWN N COUNTRY    28.07N 82.59W
06/21/2008  E0.88 INCH       HILLSBOROUGH       FL   PUBLIC

            NICKEL SIZED HAIL WAS REPORTED NEAR THE CITRUS PARK MALL.

&&

COLSON
Local storm report, Jun 21, 11:20 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1120 AM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     MARINE TSTM WIND 3 W MACDILL AIR FORCE B 27.86N 82.55W
06/21/2008  M43 MPH          GMZ830             FL   MESONET

            THE PORTS STATION AT OLD PORT TAMPA MEASURED A 37 KNOT
            WIND GUST.

1106 AM     MARINE TSTM WIND 3 W MACDILL AIR FORCE B 27.86N 82.55W
06/21/2008  M49 MPH          GMZ830             FL   MESONET

            THE PORTS STATION AT OLD PORT TAMPA MEASURED A 43 KNOT
            WIND GUST.

&&

COLSON
Special weather statement, Jun 21, 11:37 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1137 AM EDT SAT JUN 21 2008

FLZ050-051-211615-
PINELLAS-HILLSBOROUGH-
1137 AM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PINELLAS AND NORTHWEST
HILLSBOROUGH COUNTIES...

THUNDERSTORMS...MOVING EAST AT 25 MPH...WILL AFFECT SAFETY HARBOR...
OLDSMAR...TOWN N COUNTRY AND WEST PARK...UNTIL 1215 PM EDT. GUSTY
WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. TORRENTIAL RAINS WILL
CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

PRC
Special weather statement, Jun 21, 11:43 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1143 AM EDT SAT JUN 21 2008

FLZ051-211630-
HILLSBOROUGH-
1143 AM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN HILLSBOROUGH
COUNTY...

THUNDERSTORMS...MOVING EAST AT 20 MPH...WILL AFFECT APOLLO BEACH...
PALM RIVER-CLAIR MEL...GIBSONTON...BRANDON AND RIVERVIEW...UNTIL
1230 PM EDT. GUSTY WINDS UP TO 40 MPH MAY OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

PRC
Special weather statement, Jun 21, 12:10 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1210 PM EDT SAT JUN 21 2008

FLZ052-211700-
POLK-
1210 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WILL AFFECT WESTERN POLK COUNTY...

THUNDERSTORMS...MOVING EAST AT 25 MPH...WILL AFFECT WILLOW OAK...
MULBERRY...LAKELAND HIGHLANDS AND BARTOW...UNTIL 100 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF
WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

PRC
Local storm report, Jun 21, 12:22 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1222 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     WATER SPOUT      6 W CRYSTAL RIVER       28.90N 82.70W
06/21/2008                   GMZ850             FL   TRAINED SPOTTER

            A WATER SPOUT WAS REPORTED OFFSHORE OF THE MOUTH OF
            CRYSTAL RIVER.

&&

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:01 AM EDTSpecial Marine WarningTBW29 min
Jun 21, 10:18 AM EDTSpecial Marine WarningTBW27 min
Jun 21, 10:21 AM EDTSevere Thunderstorm WarningTBWHillsborough24 min
Jun 21, 10:39 AM EDTSpecial Marine WarningTBW66 min
Jun 21, 10:48 AM EDTSevere Thunderstorm WarningTBWHillsborough27 min
Jun 21, 1:15 PM EDTSevere Thunderstorm WarningTBWPolk30 min
Jun 21, 1:36 PM EDTAreal Flood AdvisoryTBWManatee, Sarasota54 min
Jun 21, 4:47 PM EDTSpecial Marine WarningTBW28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.